Article Text

PDF
General and Risk Management, Patient Safety (including: medication errors, quality control)
Drug-drug interactions in patients admitted to an infectious diseases unit in a trauma hospital
  1. M. de Dios García,
  2. C. Salazar Valdebenito,
  3. L. Girona Brumos,
  4. P. Lalueza Broto,
  5. J.C. Juárez Giménez,
  6. A. Pérez-Ricart,
  7. A. Barraquer Comes
  1. 1Hospital Universitari Vall d’Hebron, Pharmacy, Barcelona, Spain

Abstract

Background The current complexity of pharmacotherapy in patients with orthopaedic infections increases the risk of drug-drug interactions (DDI).

Purpose The aim of this study is to identify potential DDI (severe/moderate) and its clinical relevance in patients admitted to the infectious diseases unit (IDU) in a tertiary trauma hospital.

Materials and methods Prospective observational study performed from January 2011 to April 2011 (100 days) in patients admitted to IDU for at least 7 days. The following variables were recorded for each patient from the database of the pharmacy: sex, age and pharmacology treatment during hospital stay.

The laboratory product information and a Spanish DDI database (Medinteract NR) were used to determine potential DDI.

Results The study included 35 patients (25 men and 10 women) with a mean of age of 53 years (range 20–82), an average hospital stay of 21.9 days (range 7–64) and 12.8 drugs per patient. The authors detected 151 potential DDI (21 severe, 130 moderate) in 33 of 35 patients (mean of potential DDI of 4.6 per patient). The most frequent of potentially hazardous associations were: paracetamol/dexketoprofen: 14 cases; rifampicin/paracetamol: 12 cases; dexketoprofen/enoxaparin: 8 cases; insulin/co-trimoxazole: 5 cases; daptomycin/simvastatin: 4 cases, being that one considered a potentially severe DDI. The authors observed one serious DDI with clinical relevance: thrombocytopaenia in a patient treated with leflunomide and metamizole, which was solved by stopping the treatment, and two cases of badly controlled pain in patients treated with rifampicin and paracetamol.

Conclusions The incidence of potential DDI was very high, but only three of them had actual effects on the patient, being just one severe. This is probably due to the proactive role of the pharmacist when is carrying out the validation of the doctor's prescription using an electronic prescribing program. The integration of clinical pharmacist in IDU facilitates prevention and detection of DDI and its complications. It would be recommended to implement computer software for early detection of DDI to notify to the physician these potentially hazardous associations at the time of prescribing.

Statistics from Altmetric.com

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.